West Virginia, 2016

Flooding in West Virginia, December 18, 2016

December 18, 2016 · NWS PBZ · 3 events in 3 counties and zones

A period of heavy rain ahead of a cold front, combined with snow melt produced flooding of stream and some roadways across eastern Ohio, Western Pennsylvania, and the northern Panhandle of West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A period of heavy rain ahead of a cold front, combined with snow melt produced flooding of stream and some roadways across eastern Ohio, Western Pennsylvania, and the northern Panhandle of West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 18, 12:52 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 18, 12:52 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1252 AM EST Sun Dec 18 2016

.SYNOPSIS...
Rain and mild temperatures tonight will be replaced by snow
showers and much colder air Sunday. Another system will affect
the area with rain and snow by Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
Warm air in place across the forecast area will be short-lived as
an cold front tracks across the forecast area early this morning.
Models have been consistent with a relatively quick progression
of the surface boundary with the the shallow arctic airmass
undercutting the warmer temperatures aloft and allowing for a hour
or two window of mixed precipitation as the front crosses. While
the transition to snow will be rather quick, so will the erosion
of mid and upper-level moisture. A quick half an inch of snow
could fall in this transition, but little more.

Icy roads will be a concern behind the front as there will only
be a small margin between the end of widespread rain in the warm
sector and temperatures plummeting after frontal passage.
Temperatures will be in the upper twenties by daybreak in Ohio and
likely areawide by early afternoon. Black ice will be a problem on
any roads not treated in the AM as overnight rain would have
washed away previous treatments.

High temperatures will be in the morning, with temperatures
falling some 20 degrees during the day in many locations.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
Drier air will quickly move into the area on strong cold advection
Sunday night with the moisture depth quickly peeling off as this
occurs. Upslope snows will likely taper off in the evening as
even the saturated unstable layer near the ridgetops becomes far
less saturated. Skies will slowly likely also start to erode such
that sun and clearing will be common by Monday with nearly clear
skies expected by Monday night into Tuesday.

A lessening of skies will mean wider diurnals than we have
experienced recently. With colder Canadian air in charge, most
areas will largely remain sub-freezing with Monday night likely be
to the coldest of the who period. Fries

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Warm advection will commence by Wednesday ahead of the next system
to affect the area on Thursday. Layer temperatures ahead of it
suggest most areas will be mainly rain ahead of the system or a
mix of rain and snow. However, colder air will again move in
behind it with a trend back toward snow showers Thursday night and
fairly seasonable temperatures to start the weekend. Fries

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Conditions continue to range from VFR south of PIT to IFR at
FKL/DUJ. LLWS will remain a concern for the next couple of hours
before a cold front crosses the region. During the evening hours
there have been isolated embedded thunderstorms within widespread
rain that develop for 10-20 minutes then dissipate. Considering
how limited the coverage is as well as the duration, have not
included thunder in TAFs, but cannot rule out thunder at any
individual terminal.The front will initially bring a wind shift
from south to west, then drop ceilings to IFR at all locations,
and finally bring a transition from rain to snow around daybreak.
Snow should end by late morning/early afternoon as the front
exits, though MVFR ceilings are expected most of the day in cold
gusty NW flow.

.OUTLOOK...
Restrictions are possible with a Thursday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Dec 17, 5:24 PM EST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 PM EST SAT DEC 17 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-182230-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
524 PM EST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RIVER LEVELS WILL BE ON THE RISE SUNDAY AND MONDAY FOLLOWING THE
MELTING OF SNOWPACK ALONG WITH ADDITIONAL RAINFALL ALONG THE COLD
FRONT TONIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 18, 3:16 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
316 AM EST SUN DEC 18 2016

PAZ031-075-076-WVZ021-509>512-180900-
Fayette-Greene-Fayette Ridges-Eastern
Preston-Preston-Monongalia-Marion-Ridges of Eastern Monongalia and
Northwestern Preston-
316 AM EST SUN DEC 18 2016

...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN
WILL AFFECT SEVERAL COUNTIES...

At 315 AM EST, radar indicated showers were located along a line
extending from near Fredericktown-Millsboro to near Salem. Movement
was east at 55 mph.

Wind gusts up to 55 mph are possible with these showers.

Locations impacted include...
Morgantown...                     Fairmont...
Uniontown...                      Connellsville...
Westover...                       Kingwood...
Mannington...                     Star City...
Terra Alta...                     Rowlesburg...
California...                     Pleasant Valley...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 31.

  Interstate 79 in Pennsylvania between mile markers 0 and 13.

  Interstate 79 in West Virginia between mile markers 131 and 160.

Torrential rainfall also is occurring with these showers and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These showers may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3945 7994 3939 8009 3946 8043 4001 8006
      3998 8005 4002 7989 4007 7990 4011 7985
      4008 7959 4014 7949 4004 7929 3986 7942
      3979 7936 3978 7939 3972 7939 3972 7948
      3942 7948 3927 7959 3927 7985
TIME...MOT...LOC 0815Z 264DEG 48KT 4003 8004 3933 8052

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Marshall

When
December 18, 3:45 AM EST to 3:45 PM EST
Where
Marshall County, 0.87 mi SE of Benwood to 1.01 mi SW of Mt Olivet
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.010, -80.720

Law enforcement reported flooding along Boggs Run Creek, with some road flooding across the county.

Flood, Ohio

When
December 18, 3:45 AM EST to 3:45 PM EST
Where
Ohio County, 1.06 mi E of Elm Grove to 0.78 mi WSW of Triadelphia
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.050, -80.650

Emergency management reported road flooding across the county.

Flood, Brooke

When
December 18, 9:58 AM EST to 5:00 PM EST
Where
Brooke County, 0.87 mi NW of Bethany to 2.17 mi NNE of Bethany
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.210, -80.560

Emergency management reported Buffalo Creek was out of its banks, with some roads flooded across the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667410, 667411, 667412.